SAN FRANCISCO, Aug. 30 (Xinhua) -- A study by Oregon Health & Science University (OHSU) researchers indicates that a common antidepressant medication may worsen a condition, known as tinnitus, that millions of people suffer.
People with tinnitus have the constant sensation of ringing or buzzing in the ears, creating constant irritation for some and severe anxiety for others. A common class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs) have been used to alleviate symptoms of moderate to severe depression and anxiety.
SSRIs work by increasing the level of serotonin, a chemical compound that acts as a neurotransmitter thought to be responsible for maintaining mood balance.
Detailed in a paper recently published in the journal Cell Reports, the OHSU researchers examined brain tissue in mice, specifically the dorsal cochlear nucleus where sensory integration and tinnitus occurs. They discovered that neurons known as fusiform cells within this portion of the brain become hyperactive and hypersensitive to stimuli when exposed to serotonin.
Senior author Laurence Trussell, a professor of otolaryngology in the OHSU School of Medicine and scientist in the OHSU Vollum Institute, said they saw "the activity of those neurons went through the roof."
The finding suggests that SSRIs prescribed to treat anxiety or depression may sometimes worsen patients' tinnitus, which is defined as the chronic perception of sound when there is no internal or external acoustic source.
Lead author Zheng-Quan Tang, a senior postdoctoral fellow in Trussell's lab, was quoted in a news release as saying a review of existing scientific literature indicated that many patients reported an increase in tinnitus soon after they began taking SSRIs.
The authors are interested in exploring another area of research to focus on a type of ion channel in the membrane of neurons that is activated by serotonin. If they can determine a way to deactivate those channels, it may be possible to allow the beneficial effects of antidepressants while limiting the severity of tinnitus.